Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 121, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 22, 2017, 9:55 PM CDT for Delaware County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 9:55 PM CDT (02:55 UTC)
- Expired
- Jun 22, 2017, 10:22 PM CDT
- In force
- 27 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Delaware County, IA
The radar
The Quad Cities radar (KDVN), 121 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 10:05 PM CDT | HAIL 0.5 | Dundee, IA | SOME PEA SIZED HAIL...A FEW STONES TO POSSIBLY A HALF INCH IN DIAMETER. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1245 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
629
WUUS53 KDVN 230255
SVRDVN
IAC055-230400-
/O.NEW.KDVN.SV.W.0121.170623T0255Z-170623T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
955 PM CDT THU JUN 22 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Central Delaware County in northeastern Iowa...
* Until 1100 PM CDT
* At 954 PM CDT, a severe thunderstorm was located near Manchester,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Manchester, Earlville, Delhi, Greeley, Dundee, Delaware,
Masonville, Oneida, Delaware County Fairgrounds, Manchester
Airport, Coffins Grove Park, Baileys Ford Park and Turtle Creek
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4243 9159 4260 9157 4261 9123 4239 9125
TIME...MOT...LOC 0254Z 272DEG 13KT 4252 9152
HAIL...1.00IN
WIND...60MPH
$$
SHEETS2 follow-up statements
373
WWUS53 KDVN 230305
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1005 PM CDT THU JUN 22 2017
IAC055-230400-
/O.CON.KDVN.SV.W.0121.000000T0000Z-170623T0400Z/
Delaware IA-
1005 PM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR CENTRAL DELAWARE COUNTY...
At 1005 PM CDT, a severe thunderstorm was located over Manchester,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Manchester, Earlville, Delhi, Greeley, Delaware, Oneida, Coffins
Grove Park, Delaware County Fairgrounds and Manchester Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.
&&
LAT...LON 4248 9155 4260 9151 4261 9123 4239 9125
TIME...MOT...LOC 0305Z 272DEG 13KT 4252 9147
HAIL...1.00IN
WIND...60MPH
$$
SHEETS111
WWUS53 KDVN 230322
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1022 PM CDT THU JUN 22 2017
IAC055-230328-
/O.CAN.KDVN.SV.W.0121.000000T0000Z-170623T0400Z/
Delaware IA-
1022 PM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DELAWARE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However, heavy rain and
frequent lightning is still occurring with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4248 9155 4260 9151 4261 9123 4239 9125
TIME...MOT...LOC 0317Z 272DEG 13KT 4252 9140
$$
SHEETSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:29 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 22, 6:29 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 629 PM CDT Thu Jun 22 2017 .UPDATE... Issued at 629 PM CDT Thu Jun 22 2017 At 6 pm CDT, KDVN radar an isolated pocket of spiraling light rain showers associated with a MCV remnant from last night's storms over KS entering southeast Iowa. Further north, a band of weakening showers that previously had a few embedded weak thunderstorms, reached from the Waterloo area northeast into far southwest WI. With the main synoptic cold front still well to the northwest, and a capped environment over the forecast area, these features will remain weak through early evening and tonight's anticipated thunderstorms have yet to develop. Have fine tuned the forecast for these features in updates and will continue to monitor trends this evening for anticipated upstream storm development. && .SYNOPSIS... Issued at 323 PM CDT Thu Jun 22 2017 A frontal boundary stretches from central Nebraska northeastward into northern Iowa and into Southern Wisconsin. Scattered showers continue north of Interstate 80. Temperatures ranged from the upper 70s along the Highway 20 corridor to the mid 80s in southeast Iowa and northeast Missouri. Dewpoints were in the upper 60s to lower 70s. && .SHORT TERM...(This Evening through Friday) ISSUED AT 323 PM CDT Thu Jun 22 2017 The main forecast concern this period are chances of thunderstorms tonight into Friday morning. Large scale models are in good overall agreement and CAMs are resolving the current features a little better. Models depict a cold front sliding southeastward across the region from basically 06 utc to about 09 UTC Friday. The best lift is slightly offset from the convergence along the front and the best RH. Surface base CAPE is currently ranging from 1500 to 2500 J/kg across the region. The better 0 to 6 km shear is just ahead of the front and will probably need the arrival of the front to initiate storms across the north and then move southeastward with the front across the region. The main threats will be hail and winds ranging from 60 to 70 MPH. For these reasons, there is slight risk of severe thunderstorms across the region. The convergence of the front and synoptic lift will be needed to overcome the CAP to our north and develop thunderstorms that will move into our region. There is also an isolated flash flood threat with increasing deep moisture. This is expected to be a progressive system with the front moving through and high pressure building into the region for the end of the work week. Temperatures will be slightly below normal for Friday. .LONG TERM...(Friday Night through Thursday) ISSUED AT 323 PM CDT Thu Jun 22 2017 .Mainly dry, and exceptionally pleasant conditions will be found from Friday through Monday, as a seasonally strong upper trof digs over the eastern 1/3 of the country. This upper trof will draw down a surface high from central Canada, with dry dewpoints in the 40s and 50s, and highs in the mid 60s to mid 70s over the upper Midwest. There should be a daily increase in cumulus during the afternoon hours each day, and with some passing upper energy, some isolated to scattered showers and weak thunderstorms are possible. However, despite this rain threat, the days should be viewed as dry days for the most part. Any rain should quickly evaporate within a few minutes of falling in the dry air. Moving on to mid week, after a period of moderation under the high, moisture is expected to return to the Midwest for Tuesday through Friday as a series of waves pass through in zonal flow aloft. The GFS/GEM/and EC all hit the area with a at least 1 if not multiple MCS during this period. With a sustained southerly flow headed into the warm front during that period, PWAT values probably will be seasonally high given the convergence into the upper Midwest. Therefore, a seasonal risk for both severe weather and heavy rains is expected in this time frame. As to what days that occur, and whether it is multiple events, or just one, is going to have to wait until the pattern evolves. ERVIN && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) ISSUED AT 629 PM CDT Thu Jun 22 2017 A cold front moving through the forecast area tonight is expected to develop an organized line of thunderstorms, some of which could produce large hail and damaging winds. At any given TAF site, there will likely be a less than 2 hour window of thunderstorms, but current forecasts will have longer periods of thunderstorms mentioned due to low confidence in timing. After the storms move through, some forecast models are suggesting MVFR or even IFR ceilings. This appears to be overly pessimistic and for now will keep post-frontal clouds in VFR range. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Sheets SYNOPSIS...Cousins SHORT TERM...Cousins LONG TERM...Ervin AVIATION...Sheets
Hazardous weather outlook, Jun 22, 5:06 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Quad Cities IA IL 506 PM CDT Thu Jun 22 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 506 PM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Heat index readings will be as high as 90 to 95 through early evening. A cold front will move southeastward across the region tonight with widespread thunderstorms expected. Some of these thunderstorms are expected to be severe mainly between 7 PM and 3 AM. The main threats will be large hail and damaging winds of 60 to 70 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight.
In the hours before
Special weather statement, Jun 22, 8:38 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 838 PM CDT THU JUN 22 2017 IAC019-230230- Buchanan- 838 PM CDT THU JUN 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BUCHANAN COUNTY UNTIL 930 PM CDT... At 837 PM CDT, a strong thunderstorm was located near Hazleton, or 7 miles north of Independence, moving east at 10 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Independence, Fairbank, Winthrop, Hazleton, Lamont, Aurora, Stanley, Winthrop Golf Course, Wapsipinicon Golf Course, Fontana County Park, Buchanan County Fairgrounds, Otterville, Jakway Park, Fontana Park and Littleton. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4242 9165 4248 9200 4264 9205 4264 9164 TIME...MOT...LOC 0137Z 273DEG 11KT 4257 9189 SHEETS
Special weather statement, Jun 22, 9:10 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
910 PM CDT THU JUN 22 2017
IAC019-055-230300-
Buchanan-Delaware-
910 PM CDT THU JUN 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCHANAN AND
NORTHWESTERN DELAWARE COUNTIES UNTIL 1000 PM CDT...
At 910 PM CDT, a strong thunderstorm was located near Aurora, or 10
miles northeast of Independence, moving east at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Manchester, Edgewood, Winthrop, Lamont, Aurora, Dundee, Masonville,
Stanley, Winthrop Golf Course, Delaware County Fairgrounds,
Manchester Airport, Coffins Grove Park, Baileys Ford Park, Backbone
State Park and Jakway Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4243 9137 4249 9182 4264 9184 4265 9157
4264 9151 4265 9137
TIME...MOT...LOC 0210Z 271DEG 15KT 4256 9172
SHEETSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:38 PM CDT | Special Weather Statement | DVN | Buchanan | 52 min |
| Jun 22, 9:10 PM CDT | Special Weather Statement | DVN | Buchanan | 50 min |
| Jun 23, 12:45 AM CDT | Special Weather Statement | DVN | Dubuque, Jones, Linn | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.